heart rate 40 ,SBP 60, for over an hour

  1. 0 ?Healthy?, 60ish year old male out patient surgery patient had a history of "vasovagal" episodes. Went from HR 70's, SBP 120's, to HR 38 - 40, SBP 60's. Patient said he was okay, just tired, he responded appropriately to me the whole time.

    I notified anesthesia, he said, "Yeah, he has these vasovagal episodes, it just means the cardiologists don't know exactly why or what causes it, just watch him."

    Long story short, I did no interventions except ran his IV wide open and kept him in slight trendelenberg. His vital signs stayed low for over an hour.

    His wife is an RN, she came in and said, "Yeah he does this, it usually doesn't last this long, yeah he has been "worked up," he normally drinks a lot of water, he just needs more fluids."

    Vitals returned to normal, he said he just felt tired, and went home. He said something about "they think my blood pools in my legs and forgets to pump back to my heart" as he was getting dressed. (I guess I could have, should have, put on SCD'S?) Called him the next day, he was fine.

    Took about a week for my heart rate to return to normal!!!!

    Have you seen anything like this?

    Wouldn't some kind of pacemaker be indicated?
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest discussions, articles, and toons.


  3. Visit  brownbook profile page

    About brownbook

    63 Years Old; Joined Jul '06; Posts: 1,314; Likes: 1,636.

    15 Comments so far...

  4. Visit  dah doh profile page
    0
    Yes. Nope. Just monitor for now. He's not passing out yet...
  5. Visit  itsnowornever profile page
    0
    Had a man in his 80s HR 30-40 SBP 70-90 was in for blood in his urine...freaked out but I kept talking to him, and he was good natured flirty and appropriate!

    Posting from my phone, ease forgive my fat thumbs!
  6. Visit  coco317 profile page
    2
    I would have expected someone to consult an EP doc for possible pacemaker insertion. With BPs that low you have to worry about all of his vital organs being perfused even if he is awake and alert.
    NurseJoy33 and turnforthenurseRN like this.
  7. Visit  Enthused RN profile page
    1
    Quote from itsnowornever
    Had a man in his 80s HR 30-40 SBP 70-90 was in for blood in his urine...freaked out but I kept talking to him, and he was good natured flirty and appropriate!

    Posting from my phone, ease forgive my fat thumbs!
    Nerdy question - what did his heart rhythm look like? Idioventricular? Or just plain brady?
    Altra likes this.
  8. Visit  itsnowornever profile page
    0
    Quote from Enthused_Nurse2B

    Nerdy question - what did his heart rhythm look like? Idioventricular? Or just plain brady?
    Just plain Brady. Was ******* the machines off that's for sure! LOL

    Posting from my phone, ease forgive my fat thumbs!
  9. Visit  MunoRN profile page
    3
    I'd avoid trendelenburg in a patient who's vagaling. Whether it's true or not, some cardiologists believe trendelenburg can help break an SVT by causing the patient to vagal.
    Esme12, turnforthenurseRN, and Altra like this.
  10. Visit  KBICU profile page
    3
    Trendenlenberg can also depress the bodys baroreceptors making the body think that the BP is okay. Epi gets released from the spine temporarily which is when youd see the increase in BP, but it doesnt last. Sounds like you did the right think with fluids bedrest etc.
  11. Visit  brownbook profile page
    0
    Thanks for your replies, the worse part (as long as the patient is okay of course) was my inability to think straight.

    I have been in codes (it has been a long time), I re-take ACLS and PALS every two years, but my mind went completely blank about what I should have, could have, been prepared to do IF an intervention was needed, i.e., atropine or TCP (all I could think of was epi, that seems to always be the answer in ACLS).

    Outside I stayed calm. Inside I was a mess. I hate that my mind goes blank.

    I am going to make or buy something I can clip onto my name tag with a few first basic steps for stable brady and tachy. I think a complete....the patient has no pulse, CPR, defibrillate.....code is covered enough (to much?) in ACLS.

    The life saving interventions for wonky heart rates that may lead up to code blues I panic about, can't remember a thing.
  12. Visit  icunurse42066 profile page
    3
    Atropine and/or TCP would only be indicated if the pt was symptomatic with the bradycardia. Going by what you were saying, he wasn't symptomatic, so the IVF and bested was the proper call
  13. Visit  icunurse42066 profile page
    0
    Bedrest!! Dang I hate autocorrect!!!! LOL!!
  14. Visit  felltoddman profile page
    0
    I used to work in a cardiovascular outpatient unit where one of the procedures done called a Tilt Table Test. We would use the tilt table to stand them up about 70 degrees. The indication for the test is syncope and usually, the obvious causes had been ruled out. Basically, the patient stands for up to 45 minutes. The patient is on the monitor and the NIBP is set for every 2 minutes, and if there have been no significant symptoms at 30 minutes, we would give the pt. 0.4 mg of nitro SL (provided the doctor was either in the room or at the nurse station). The BP would then be checked at least every minute, although most of us just put it in "stat" mode. Many times we would see long pauses (up to 2 or 3 screens, sometimes). Sometimes patients would pass out and we'd only see a drop in BP but no significant drop in HR.
    At any time during the test, if the pt passed out, we'd put the table down to supine and the test was done. If they didn't pass out within 15 minutes of the nitro, we laid them down and the test was considered negative. I believe the doctors said that 25% of the time, a pt with vaso-vagal syncope would test negative.
    The point I'm trying to make is we would cause the patient to "vagal" then lay them down and give them half a liter of 0.45 NS. And they were usually ready to go home in about 45 minutes to an hr. I'd also give them water &/or juice to drink and offer them some food. In 10 yrs doing the test, I think I gave atropine twice.
    The patient would feel better after the IVF and even more so after eating.
  15. Visit  JettRNurse profile page
    0
    Sounds like you did the right thing. IVF's are a solid choice, and continuously monitoring, which it sounded like you did. The only thing that comes to mind is the documentation. "Physician notified re: bradycardia and hypotension. MD aware, no new orders given. Continuing to monitor the patient." Also as was mentioned, asking the MD if they have considered an EP consultation is a great idea.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top